Some remarks on the lonely runner conjecture


  • Terence Tao UCLA



Lonely runner conjecture, Bohr sets


The lonely runner conjecture of Wills and Cusick, in its most popular formulation, asserts that if $n$ runners with distinct constant speeds run around a unit circle $\R/\Z$ starting at a common time and place, then each runner will at some time be separated by a distance of at least 1/(n+1) from the others.  In this paper we make some remarks on this conjecture.  Firstly, we can improve the trivial lower bound of 1/(2n) slightly for large n, to (1/(2n)) + (c \log n)/(n^2 (\log\log n)^2) for some absolute constant c>0; previous improvements were roughly of the form (1/(2n)) + c/n^2.  Secondly, we show that to verify the conjecture, it suffices to do so under the assumption that the speeds are integers of size n^{O(n^2)}.  We also obtain some results in the case when all the velocities are integers of size O(n).


1. N. Alon, The chromatic number of random Cayley graphs, European J. Combin. 34 (2013), no. 8, 1232-1243.

2. J. Barajas and O. Serra, The lonely runner with seven runners, Electron. J. Combin. 15 (2008), R48.

3. , On the chromatic number of circulant graphs, Discrete Math. 309 (2009), 5687-5696.

4. W. Bienia, L. Goddyn, P. Gvozdjak, A. Sebo, and M. Tarsi, Flows, view obstructions and the lonely runner, J. Combin. Theory Ser. B 72 (1998), 1-9.

5. Y. Bilu, Structure of sets with small sumset, Astérisque (1999), no. 258, 77-108.

6. T. Bohman, R. Holzman, and D. Kleitman, Six lonely runners, In honor of Aviezri Fraenkel on the occasion of his 70th birthday, Electron. J. Combin. 8 (2001), no. 2, R3.

7. Y. G. Chen, View-obstruction problems in n-dimensional Euclidean space and a generalization of them, Acta Math. Sinica 37 (1994), no. 4, 551-562.

8. Y. G. Chen and T. W. Cusick, The view-obstruction problem for n-dimensional cubes, J. Number Theory 74 (1999), no. 1, 126-133.

9. T. W. Cusick, View obstruction problems, Aequationes Math. 9 (1973), 165-170.

10. S. Czerwiński, Random runners are very lonely, J. Combin. Theory Ser. A 119 (2012), no. 6, 1194-1199.

11. A. Dubcikas, The lonely runner problem for many runners, Glas. Mat. Ser. III 46(66) (2011), no. 1, 25-30.

12. P. Erd}os and R. Rado, Intersection theorems for systems of sets, J. Lond. Math. Soc. (2) 35 (1960), 85-90.

13. L. Goddyn and E. B. Wong, Tight instances of the lonely runner, Integers 6 (2006), A38.

14. H. Iwaniec and E. Kowalski, Analytic number theory, Colloquium Publications, vol. 53, American Mathematical Society, 2004.

15. R. K. Pandey, A note on the lonely runner conjecture, J. Integer Seq. 12 (2009), Article 09.4.6, 4.

16. G. Perarnau and O. Serra, Correlation among runners and some results on the lonely runner conjecture, Electron. J. Combin. 23 (2016), no. 1, Paper #P1.50.

17. I. Ruzsa, Zs. Tuza, and M. Voigt, Distance graphs with finite chromatic number, J. Combin. Theory Ser. B 85 (2002), 181-187.

18. T. Tao and V. Vu, Additive combinatorics, Cambridge studies in advanced mathematics, Cambridge University Press, 2006.

19. J. M. Wills, Zwei Sätze über inhomogene diophantische Approximation von Irrationalzahlen, Monatsch. Math. 61 (1967), 263-269.

20. X. Zhu, Circular chromatic number of distance graphs with distance sets of cardinality 3, J. Graph Theory 41 (2002), 195-207.